Are you taking the psoriasis drug Raptiva? This medication is manufactured by Genetech, Inc. and was approved by the Food and Drug Administration in 2003. New reports have linked Raptiva to some deadly side effects. On February 19, 2009, the FDA announced four cases of progressive multifocal leukoencephalopathy (PML), a serious brain infection, were likely caused by Raptiva. Three of the four patients have died as a result of their illness. In October, 2008, the FDA asked Genetech to add a black box warning to Raptiva listing PML as a possible side effect, as well as other dangerous conditions.
Around 80 percent of those who develop PML die within six months. PML causes serious neurological problems for those who survive the disease.
Raptiva treats moderate to severe cases of plaque psoriasis and is one of the most widely used psoriasis treatment drugs in the US. Psoriasis is a type of disorder in the immune system, which causes a type of white blood cell, called T cells, to trigger inflammation in the skin. The inflammation causes raised patches of red skin, which can be scaly, itch, and burn. Raptiva suppressed the T cells, and keeps -psoriasis in check with a weekly injection.
The FDA has said those who take Raptiva risk:
- Invasive fungal disease
- Bacterial sepsis
- Viral meningitis
- Progressive multifocal leukoencephalopathy (PML)
Side effects of using Raptiva include:
- Chills or fever
- Burning or problems urinating
- Sore throat
Symptoms to look for include:
- PML - difficulty speaking or walking, dizziness, loss of balance, confusion, problems with vision
- Anemia - dizziness, jaundice, general weakness
- Nervous system disorders - tingling or weakness in limbs or face, sudden onset of numbness
- Thrombocytopenia (low platelet count) - small red or purple dots beneath the skin, bleeding gums, bruising
The FDA has said they will ensure the risks of Raptiva do not outweigh the benefit, and have not yet called for a complete halt of doctors prescribing the drug. Instead, they have issued a general public alert wherein health professionals need to tell potential patients of the risk of PML, as well as the boxed warning. Health care professionals have been asked to monitor Raptiva patients for signs of PML, and that patients talk to their doctors before stopping their weekly injection.